Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were fine yesterday so that’s odd. So you begin thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate of late). But you did have a headache yesterday, and you did take some aspirin before bed.

Could the aspirin be the trigger?

And that prospect gets your mind working because maybe it is the aspirin. You feel like you remember hearing that some medications can bring about tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should stop using aspirin?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has associated tinnitus symptoms with countless medications. But what is the truth behind these rumors?

It’s commonly assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. But the truth is that only a small number of medications result in tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • Tinnitus is a relatively common affliction. More than 20 million individuals suffer from recurring tinnitus. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. It’s understandable that people would incorrectly assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
  • Starting a new medicine can be stressful. Or more frequently, it’s the root condition that you’re taking the medication to manage that causes stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication causing the tinnitus. The whole experience is stressful enough to cause this type of confusion.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.

What Medicines Are Linked to Tinnitus

There is a scientifically established link between tinnitus and a few medicines.

Strong Antibiotics And The Tinnitus Connection

There are ototoxic (harmful to the ears) properties in certain antibiotics. These strong antibiotics are usually only used in extreme cases and are known as aminoglycosides. High doses tend to be avoided because they can lead to damage to the ears and bring about tinnitus symptoms.

Blood Pressure Medicine

Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you may normally come across.

Ringing in The Ears Can be Trigger by Taking Aspirin

And, yes, the aspirin might have been what triggered your tinnitus. But here’s the thing: Dosage is again very important. Normally, high dosages are the real issue. Tinnitus symptoms normally won’t be produced by standard headache doses. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to go away.

Check With Your Doctor

There are some other medicines that may be capable of triggering tinnitus. And the interaction between some mixtures of medications can also create symptoms. So consulting your doctor about any medication side effects is the best plan.

That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now